Letter to editor

Torsade de pointes caused by hydroxychloroquine use in a patient with a severe form of COVID-19

Y Zarrouki, R Houssam, R Manal, D Fouzia, Z Amra, S M Abdenasser

Abstract


We report the case of a previously healthy patient who was severely affected by COVID-19 and developed torsade de pointes after hydroxychloroquine-azithromycin administration. Critically ill COVID-19 patients have multiple abnormalities that lead to an unsteady state in heart electricity, and can potentiate hydroxychloroquine cardiotoxicity. In light of this clinical observation, and until the efficacy of this association is proven, we plead against its use in critically ill COVID-19 patients.


Authors' affiliations

Y Zarrouki, Department of Anaesthesiology and Intensive Care, Faculty of Medicine and Pharmacy, Cadi Ayyad University, Marrakesh, Morocco

R Houssam, Department of Anaesthesiology and Intensive Care, Faculty of Medicine and Pharmacy, Cadi Ayyad University, Marrakesh, Morocco

R Manal, Department of Anaesthesiology and Intensive Care, Faculty of Medicine and Pharmacy, Cadi Ayyad University, Marrakesh, Morocco

D Fouzia, Department of Anaesthesiology and Intensive Care, Faculty of Medicine and Pharmacy, Cadi Ayyad University, Marrakesh, Morocco

Z Amra, Department of Anaesthesiology and Intensive Care, Faculty of Medicine and Pharmacy, Cadi Ayyad University, Marrakesh, Morocco

S M Abdenasser, Department of Anaesthesiology and Intensive Care, Faculty of Medicine and Pharmacy, Cadi Ayyad University, Marrakesh, Morocco

Full Text

PDF (253KB)

Cite this article

Southern African Journal of Critical Care 2020;36(1):12-13. DOI:10.7196/SAJCC.2020.v36i1.449

Article History

Date submitted: 2020-07-30
Date published: 2020-07-30

Article Views

Abstract views: 108
Full text views: 39

Comments on this article

*Read our policy for posting comments here